There are countless drug and medication commercials nowadays with seemingly endless lists of negative side effects. Did you know certain medications can cause balance problems or hearing loss? These medications are in wide use, and they’re called ototoxic medications. Ototoxic drugs are over-the-counter (OTC) and doctor-prescribed medications that can damage your hearing and alter your balance. You can find more than 200 recognized ototoxic drugs that are in common use according to the American Speech-Language-Hearing Association (ASLHA). Quite a few of these ototoxic medications are used, and you’ve probably heard of them and might even be using them.

  • Loop Diuretics – Loop diuretics are sometimes used in the management of certain kidney conditions, high blood pressure, and heart failure. Loop diuretics have been shown to cause tinnitus and hearing loss, which is sometimes only discovered during a hearing test.
  • Salicylates – Salicylates are commonly found in everyday pain relievers such as aspirin and in aspirin-containing medications. Tinnitus and hearing loss are known to be caused by high daily doses (8 or more tablets per day) of medicines containing salicylates. Fortunately, when drugs containing salicylates are discontinued, the ototoxic side effects will go away on their own.
  • NSAIDs – Nonsteroidal anti-inflammatory drugs(known as NSAIDs) can result in temporary hearing loss and a ringing in the ears in large quantities.Some easily recognized NSAIDs include ibuprofen and naproxen.
  • Aminoglycoside Antibiotics – There are numerous categories of aminoglycoside antibiotics used to treat bacterial infections, including streptomycin, kanamycin, neomycin, gentamicin and amikacin. Complications come up when these medications produce free radicals, which do damage to the inner ear. Expectant mothers should be mindful of possible congenital deafness from using aminoglycosides during pregnancy.
  • Chemotherapy Drugs – Cancer treatment drugs, such as bleomycin, carboplatin, cyclophosphamide and cisplatin can cause permanent hearing damage. If you have any hearing or balance changes while taking your chemotherapy drugs, speak to your oncologist.

Increased dosage and/or mixing of these ototoxic medications can increase the risks, but always consult your physician before adjusting or stopping any prescription drugs. To safeguard your ear health, talk to your doctor for alternatives to known ototoxic medications; if they cannot be avoided, make sure you are taking the correct dose precisely as directed.